I have been prescribed to take lexapro, half tablet to be taken after dinner. I’ve been taking it for four days already. Im experiencing serious side effects like dizziness and sedation. More to this, im feeling tensed and would just like to be always inside my bedroom. I dont have the courage to work or even eat. How long will it take for me to recover?
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
There is really no way to predict how long you will have to be on medication before you recover from your depression. It depends on many variables such as your age, how well you adjust to the medication and, of course the type and severity of the depression. However, I do have several important comments for you to consider:
1. You should immediately alert your psychiatrist about the side effects you are experiencing. You are currently on an extremely low dose of Lexapro and the presence of these side effects may mean it is not the right medication for you. Never go for more than four days with side effects without consulting your physician regardless of the type of medication involved. It may be that you are sensitive to Lexapro and need to try a different anti depressant. My point is that you will need to graduate to a higher dose of medication in order to receive the full therapeutic effect that you are looking for. Your Psychiatrist is handling your case appropriately by starting you on a very low dose and then adjusting upward if you tolerate the medicine will.
2. It is really important that you attend psychotherapy along with taking medication so that you can get maximum help towards your recovery. This is not like taking an aspirin for a headache. Instead, depression and its treatment involve how we think and learning to think and live in ways that are more positive and fulfilling. When you speak to your doctor ask him for a referral to a therapist.
3. With depression and anxiety it is important to do the opposite of what the symptoms want you to do. You feel like staying in your room However, it is depressing to remain in your room without going out. Instead of staying in, go out, talk to people, and mix with people, even if it’s talking to the check out person at the cash register in the supermarket. By the way, going to psychotherapy gives you a reason to go out and do something.
4. I do not know your age or your health status but I can tell you that if you are physically healthy it is important to exercise. Exercise is a great anti depressant.
In other words, do not wait to feel better! Start taking charge of your life and your mood and you will feel better sooner than later.
Best of Luck